Preliminary Fast Radio Bursts CCA Workshop Agenda

America/New_York
2nd Floor Auditorium (Flatiron Institute)

2nd Floor Auditorium

Flatiron Institute

162 5th Ave.
Description

"The Astrophysics of Fast Radio Bursts"

Fast Radio Bursts (FRB) are luminous ~GHz radio pulses with ~millisecond duration of an unknown, but likely astrophysical, origin.  The large dispersion measures of the bursts, which greatly exceed that accumulated through the ISM of the Galaxy or its halo, point to them being extragalactic events.  Though most FRBs have been detected only once, the source FRB 121102 was observed to repeat hundreds of times.  This property enabled the burster to be localized to a small dwarf galaxy at a redshift of z = 0.19, leading to detailed study of its environment (including its co-location with a star-forming region and persistent synchrotron source).  Additional clues come from the polarization, rotation measure, scattering broadening, and narrow spectral energy distribution of the bursts.      

Although only ~30 FRB sources are currently published, this sample is poised to expand rapidly over the next few years, thanks to the new surveys, such as SUPERB, ASKAP, and CHIME (Canadian Hydrogen Intensity Mapping Experiment).  CHIME began its science run last fall and expects to detect between 2 and 50 FRBs every day once fully operational.  CHIME already announced the discovery of several new repeating FRBs, as well as the lowest frequency ~400 MHz burst yet detected, and additional discoveries are slated to be announced this summer.  Interferometers such as ASKAP and the VLA can localize the bursts and potentially identify their host galaxies and environments, even at relatively high redshift (z ~ 1).

In parallel with these observational developments, theorists are actively developing models of FRBs.  These efforts range from identifying potential central engines (e.g. accreting black hole, flaring magnetars, annihilating dark matter, collapsing neutron stars) to determining the radio emission mechanism (e.g. antenna mechanism, synchrotron maser emission, etc).  Several models attempt to connect FRBs to other phenomenon in high energy astrophysics (e.g. magnetars, gamma-ray bursts, superluminous supernovae), making important connections across wavelength band and research communities.  Regardless of their origin, the observed dispersion and rotation measures of FRBs may provide novel new probes of baryons and magnetic fields in the intergalactic medium.  

Despite growing interest in FRBs by the physics and astrophysics communities, the number of researchers is still modest and (on the observational side) largely focused in Canada and Australia.  Given the rapid development of observations, and expertise/interest concentrated in the US, a Flatiron workshop bringing together theorists and observational astronomers, would be particularly timely and impactful.  In addition to FRB scientists (which mainly originate from the pulsar community), we will plan to invite researchers with relevant overlapping knowledge, particularly to plasma physics, time-domain astronomy, and compact objects.
 

 

Overview talks are 30+10; supporting talks are 15+5

    • 08:30 09:00
      Breakfast 30m
    • 09:00 12:30
      Observational Overview
      • 09:00
        Overview of Fast Radio Bursts and CHIME/FRB Results (Kaspi) 40m
      • 09:40
        FRB 121102 (Spitler) 20m
      • 10:00
        ASKAP Results (Shannon) 20m
      • 10:20
        DSA 10 Results (Ravi) 20m
      • 10:40
        AM Coffee Break 30m
      • 11:10
        VLA RealFAST (Law) 20m
      • 11:30
        Discussion 1h

        Leader: Petroff
        Panel Members: Bailes, Chatterjee, Kaspi, Law, Ravi, Scholz, Shannon Smith

    • 12:30 14:00
      Lunch 1h 30m
    • 14:00 17:30
      Engines
      • 14:00
        Overview of Engine Models (Margalit) 40m
      • 14:40
        Magnetars (Beloborodov) 20m
      • 15:00
        Interacting Neutron Star Models (Zhang) 20m
      • 15:20
        BH-NS Battery (J. Levin) 20m
      • 15:40
        PM Coffee Break 30m
      • 16:10
        Discussion 1h 20m

        Moderator: Phinney
        Panel Members: Beloborodov, Lai, J. Levin, Margalit, MacFadyen, Perna, Thompson, Zhang

    • 17:30 19:10
      Dinner 1h 40m
    • 08:30 09:00
      Breakfast 30m
    • 09:00 12:30
      Emission Mechanism
      • 09:00
        Overview of Emission Mechanisms (Sironi) 40m
      • 09:40
        Alternative Viewpoint (Lu) 20m
      • 10:00
        Other Masers (Waxman) 20m
      • 10:20
        Prompt Counterpart Searches (Cunningham) 20m
      • 10:40
        AM Coffee Break 30m
      • 11:10
        Alternative Viewpoint 2 (Kumar) 20m
      • 11:30
        Discussion 1h

        Leader: Kumar
        Panel Members: Cunningham, Lu, Lyubarsky, Phillipov, Sironi, Spitkovsky, Phillipov, Waxman

    • 12:30 14:00
      Lunch 1h 30m
    • 14:00 17:30
      Environments & Multi-Wavelength Connections
      • 14:00
        Overview of FRB Environments (Eftekhari) 40m
      • 14:40
        Lessons from TDA (Fong) 20m
      • 15:00
        Lessons from Real Magnetars (Rea) 20m
      • 15:20
        FRBs as Probes (Gaensler) 20m
      • 15:40
        PM Coffee Break 20m
      • 16:00
        Discussion 1h 30m

        Leader: Berger
        Panel Members: Chatterjee, Eftekhari, Fong, Gaensler, Prochaska, Rea, Tendulkar

    • 17:30 19:00
      Reception 1h 30m
    • 08:30 09:00
      Breakfast 30m
    • 09:00 12:30
      Propagation
      • 09:00
        Overview of Propagation Effects (Cordes) 40m
      • 09:40
        Induced Scattering (Lyubarsky) 20m
      • 10:00
        Polarization (Caleb) 20m
      • 10:20
        Faraday Depolarization (Gruzinov) 20m
      • 10:40
        AM Coffee Break 30m
      • 11:10
        Discussion 1h 20m

        Leader: Y. Levin
        Panel Members: Cordes, Gruzinov, Ravi, Y. Levin, Lyubarsky, Vendatham

    • 12:30 14:00
      Lunch 1h 30m
    • 14:00 17:30
      The Future
      • 14:00
        Future of FRBs (Hessels) 40m
      • 14:40
        Future Observations (McLaughlin) 20m
      • 15:00
        Future Ideas (L. Connor) 20m
      • 15:20
        FRBs for Cosmology (Weltman) 20m
      • 15:40
        PM Coffee Break 30m
      • 16:10
        Discussion 1h 20m

        Leader: Prochaska
        Panel Members: Bailes, Connor, Hessels, McLaughlin, Scholz, Smith, Weltman